Aminoglycosides are a group of pharmacologic agents that have been shown to have toxic effects to the cochleovestibular system.
Cochlear toxicity can result in sensorineural hearing loss and dysequilibrium. Hearing loss is bilateral and severe to profound, occurring within a few days to weeks after administration of any amount of an aminoglycoside antibiotic such as gentamycin, tobramycin, amikacin, kanamycin, or streptomycin.
Predisposition to aminoglycoside, caused by aminoglycoside exposure is known to be associated with pathogenic variants in the MT-RNR1 gene. Nonsyndromic mitochondrial hearing loss and deafness is transmitted by maternal inheritance.
Indications for genetic testing:
- Determination of molecular genetic basis of nonsyndromic sensorineural hearing loss
- Define etiology of hearing loss after aminoglycoside therapy
- Detection the carrier status of individuals with family history of maternally-inherited hearing loss with or without aminoglycoside therapy
- Detection the carrier status of relatives with a known mutation
- Genetic counseling
Bates DE. Aminoglycoside ototoxicity. Drugs Today (Barc) 2003;39:277–85.
Hirvonen TP, Minor LB, Hullar TE, Carey JP. Effects of intratympanic gentamicin on vestibular afferents and hair cells in the chinchilla. J Neurophysiol. 2005 Feb. 93(2):643-55.
Pandya A. Nonsyndromic Hearing Loss and Deafness, Mitochondrial. GeneReviews® 2004 Oct 22 (Updated 2014 July 3)